Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



On variational principles in thermoelasticity and heat conduction

Author: G. Herrmann
Journal: Quart. Appl. Math. 21 (1963), 151-155
DOI: https://doi.org/10.1090/qam/161512
MathSciNet review: 161512
Full-text PDF Free Access

Abstract | References | Additional Information

Abstract: The variational principles for displacements, for stresses and for both displacements and stresses in isothermal elasticity are extended to the coupled processes of thermoelasticity and heat conduction in a three-dimensional, anisotropic body. The character of these principles is examined and it is established that in a stable system one is concerned with a minimum, a maximum and a stationary value problem, respectively.

References [Enhancements On Off] (What's this?)

  • [1] E. Reissner, On variational principles in elasticity, Symposium on the calculus of variations and its applications, Proc. Symposia Appl. Math. 8, McGraw-Hill Book Co., New York, 1958 MR 0096419
  • [2] E. Reissner, On a variational theorem in elasticity, J. Math. Phys. 29, 90-95 (1950) MR 0037702
  • [3] M. A. Biot, Thermoelasticity and irreversible thermodynamics, J. Appl. Phys. 27, 240-253 (1956) MR 0077441
  • [4] G. Herrmann, On a complementary energy principle in linear thermoelasticity, J. Aero/Space Sciences 25, 660 (1958) MR 0102263
  • [5] G. Herrmann, Energy methods for the analysis of temperature distributions and thermal stresses in structures, Prel. publ. Sixth Congress, Intern. Assoc. Bridge and Structural Eng., Leemann, Zürich, 1960
  • [6] M. A. Biot, Variational principles in irreversible thermodynamics with application to viscoelasticity, Physical Review 97, 1463-1469 (1955) MR 0070514
  • [7] M. A. Biot, Linear thermodynamics and the mechanics of solids, Proc. Third U. S. National Congress Appl. Mechanics, ASME, New York, 1958, pp. 1-18 MR 0102941

Additional Information

DOI: https://doi.org/10.1090/qam/161512
Article copyright: © Copyright 1963 American Mathematical Society

American Mathematical Society